Alert archive / Alabama / Wind Chill Advisories in 2018

Wind Chill Advisory 1, NWS Birmingham, AL

January 3, 20189 counties in Alabama

NWS Birmingham, AL issued this wind chill advisory at Jan 3, 2018, 3:00 AM CST for 9 counties in Alabama. It took effect at Jan 4, 2018, 2:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2018, 3:00 AM CST (09:00 UTC)
In effect from
Jan 4, 2018, 2:00 AM CST
Expired
Jan 4, 2018, 9:00 AM CST
In force
7 hr
Issued by
NWS Birmingham, AL

Counties Blount County, AL, Calhoun County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Etowah County, AL, Randolph County, AL, St. Clair County, AL, Talladega County, AL

The radar

The Birmingham radar (KBMX), 98 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2293 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

728 
WWUS44 KBMX 030900
WSWBMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Birmingham AL
300 AM CST Wed Jan 3 2018

...EXTREME COLD AND DANGEROUS WIND CHILLS...

ALZ017>021-026>029-032200-
/O.NEW.KBMX.WC.Y.0001.180104T0800Z-180104T1500Z/
Blount-Etowah-Calhoun-Cherokee-Cleburne-St. Clair-Talladega-Clay-
Randolph-
Including the cities of Oneonta, Gadsden, Anniston, Centre, 
Heflin, Pell City, Moody, Talladega, Sylacauga, Ashland, 
and Roanoke
300 AM CST Wed Jan 3 2018

...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO 9 AM CST THURSDAY...

* WHAT...Expect wind chills to drop to 0 degrees in the advised 
  areas.

* WHERE...Portions of central, east central and northeast 
  Alabama.

* WHEN...From 2 AM to 9 AM CST Thursday.

* ADDITIONAL DETAILS...The cold wind chills will cause frostbite
  in as little as 30 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
2 follow-up statements
432 
WWUS44 KBMX 032016
WSWBMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Birmingham AL
216 PM CST Wed Jan 3 2018

...EXTREME COLD AND DANGEROUS WIND CHILLS...

ALZ017>021-026>029-040600-
/O.CON.KBMX.WC.Y.0001.180104T0800Z-180104T1500Z/
Blount-Etowah-Calhoun-Cherokee-Cleburne-St. Clair-Talladega-Clay-
Randolph-
Including the cities of Oneonta, Gadsden, Anniston, Centre, 
Heflin, Pell City, Moody, Talladega, Sylacauga, Ashland, 
and Roanoke
216 PM CST Wed Jan 3 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM CST
THURSDAY...

* WHAT...Expect wind chills to drop to near zero degrees in the 
  advised areas.

* WHERE...Portions of northeast Alabama.

* WHEN...From 2 AM to 9 AM CST Thursday.

* ADDITIONAL DETAILS...The cold wind chills will cause frostbite 
  in as little as 30 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
847 
WWUS44 KBMX 040347
WSWBMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Birmingham AL
947 PM CST Wed Jan 3 2018

...EXTREME COLD AND DANGEROUS WIND CHILLS...

ALZ017>021-026>029-041500-
/O.CON.KBMX.WC.Y.0001.180104T0800Z-180104T1500Z/
Blount-Etowah-Calhoun-Cherokee-Cleburne-St. Clair-Talladega-Clay-
Randolph-
Including the cities of Oneonta, Gadsden, Anniston, Centre, 
Heflin, Pell City, Moody, Talladega, Sylacauga, Ashland, 
and Roanoke
947 PM CST Wed Jan 3 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM CST
THURSDAY...

* WHAT...Cold temperatures combined with breezy conditions will
  produce wind chill readings at or just below zero.

* WHERE...Portions of northeast and east central Alabama.

* WHEN...From 2 AM to 9 AM CST Thursday.

* ADDITIONAL DETAILS...The cold wind chills will cause frostbite 
  in as little as 30 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind chill advisory went out at Jan 2, 10:56 PM CST, 4 hours 4 minutes earlier.

Area forecast discussion, Jan 2, 10:56 PM CST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1056 PM CST Tue Jan 2 2018

UPDATE...
Aviation Discussion.

&&

.SHORT TERM...
Tonight and Tomorrow.

Northerly winds remain in place this afternoon, but 925-850mb
winds have taken on more of an easterly component. The lack of
strong cold advection and abundant sunshine has allowed
temperatures to at least barely reach the freezing mark, except
the far northern counties and ridgetops. Temperatures have reached
the 40 degree mark in Troy and Eufaula. Satellite imagery shows
cirrus clouds moving in, with additional mid and high level clouds
located off to the west. This is associated with an amplifying
shortwave trough that will move across the area tonight into
tomorrow morning while phasing with a clipper system located
further to the north. Temperatures will fall quickly after sunset,
but should level off due to abundant cloudcover caused by strong
upper-level forcing associated with the shortwave. Forecast
soundings indicate most areas will not decouple, which will keeps
lows in the low 20s in most areas, with upper teens in the
typically cooler locations. Hard freeze criteria (multiple areas
with lows of 15 or colder) will not be strictly met, but will
continue the hard freeze warning due to the cumulative effects of
the cold and additional cold air on its way.

The shortwave will be moisture-starved at low levels, until it
encounters Atlantic moisture over the Florida Big Bend region and
south-central/southeast Georgia, near developing low pressure off
the Southeast Atlantic coast. There will be some virga across
Central Alabama tonight into tomorrow morning in association with
the shortwave. Already seeing some faint radar returns above
12-15k ft, with returns showing up a bit lower than this over
Arkansas. With some lift and decent moisture in the DGZ, it's
conceivable that a few stray flurries could survive the fall
through the very dry air below 700 mb. Added in a slight chance
of flurries across the area between midnight and 9 AM but
certainly not expecting any accumulations or impacts.

The shortwave will quickly pass the area on Wednesday, while
inducing strong cyclogenesis off the Carolina coastline. Winds
will switch to the northwest, but the stronger cold air advection
will not arrive until Wednesday night. Combined with the
relatively milder start, highs will reach the upper 30s north to
low 40s south.

32/Davis

.LONG TERM...
Wednesday night through Tuesday.

As the upper trough slides eastward, expect another surge of cold
air advection to keep temperatures below normal with lows
dropping back to teens to low 20s Thursday morning. Therefore, I
have extended the Hard Freeze Warning through Thursday morning.
Meanwhile, Wednesday night into Thursday morning, a surface high
pressure begins to slide southward through the Northern Plains as
the low pressure just off the East Coast continues to deepen. This
will increase the pressure gradient across Central AL, leading to
breezy conditions and another round of concerns for wind chills
nearing 0. For now, the forecast keeps wind chills from 0-10
degrees in the northern half of Central AL, so I'll hold off on
issuing any wind chill advisories for now.

The low pressure system rides up the East Coast through the day on
Thursday, weakening the pressure gradient and therefore reducing
winds across the area. Not much changes in the synoptic pattern
through at least Saturday morning, which means continued cold
weather for Central AL. I have extended the Hard Freeze Watch
through Saturday morning due to morning lows remaining in the teens
to low 20s both Friday and Saturday mornings.

On Saturday, the surface high pressure slides through the Ohio River
Valley as low-level ridging builds in to the Gulf States. This could
help moderate our Saturday afternoon temperatures back to the 40s
for most locations with the more easterly flow and overall height
rises due to the ridging. Meanwhile, another trough begins to slide
into the Pacific Northwest. By Saturday night, the surface high has
set-up a cold air damming pattern on the east coast, leading to a
continued dry easterly flow for Central AL. Fast-forward to Sunday
afternoon and the trough that moved into the Pac-NW is now somewhere
in the Great Plains (models still disagree on the evolution of this
trough, but do agree on the overall timing). This sets up a wedging
pattern with moisture being pulled in across the area just ahead of
the cold front associated with the approaching trough. With the
moist southerly flow, expect temperatures to rebound into the 50s
Sunday and possibly nearing 60 for Monday. Rain showers will move in
along and ahead of the cold front Sunday night into Monday. Have
increased PoPs area-wide for Monday due to model agreement in
timing. At this time, any severe potential looks limited because of
low dewpoints, modest instability, and lack of strong upper-level
support. Will need to monitor trends over the next few days to see
how much forcing is present with the low level jet moving in. Can't
rule out some thunderstorms being added to the forecast, but for now
will leave them out.

Both the GFS and ECMWF keep the Sunday/Monday system fairly
progressive and show the cold front moving out of our area by
Tuesday, ending any significant rain chances. Global models hint at
another round of cold weather to move in behind that front for the
early part of next week, so keep the winter coats handy.

25/Owen

&&

.AVIATION...
06Z TAF Discussion.

VFR conditions anticipated through the period. Cloud cover will
lower overnight, with ceilings ranging from 040-060 at their lowest
by early tomorrow morning. Winds will be rather light and
northeasterly overnight, becoming northwesterly at 6-8kts Wednesday
morning. Slightly stronger winds, up to 9kts, are expected at MGM
and TOI Wednesday afternoon.

14

&&

.FIRE WEATHER...

Prolonged dry weather expected for this week. Temperatures will
be below normal through the period, but so will dew points. This
will result in RH values dropping below 25 percent for a couple
hours Wednesday afternoon, but 20ft winds will remain below red
flag warning criteria. RH values will be a little higher Thursday
afternoon due to cooler temperatures but still on the lower side.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     22  37  18  31  14 /   0   0   0   0   0
Anniston    23  38  19  33  16 /   0   0   0   0   0
Birmingham  22  37  18  33  15 /   0   0   0   0   0
Tuscaloosa  24  39  18  36  15 /   0   0   0   0   0
Calera      23  38  18  34  15 /   0   0   0   0   0
Auburn      25  40  22  36  19 /   0   0   0   0   0
Montgomery  25  42  21  39  18 /   0   0   0   0   0
Troy        25  42  22  40  19 /   0   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Hard Freeze Warning until 8 AM CST Thursday for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale...
Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

Hard Freeze Watch from Thursday morning through Saturday morning
for the following counties: Autauga...Barbour...Bibb...Blount...
Bullock...Calhoun...Chambers...Cherokee...Chilton...Clay...
Cleburne...Coosa...Dallas...Elmore...Etowah...Fayette...Greene...
Hale...Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...
Marion...Montgomery...Perry...Pickens...Pike...Randolph...
Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Jan 2, 4:16 AM CST, 22 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
416 AM CST Tue Jan 2 2018

ALZ011>015-017>050-031330-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
416 AM CST Tue Jan 2 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Temperatures this morning will range from the upper single digits in
the North to the upper teens across the South. Winds up to 10 mph
will produce wind chill values near zero degrees through 10 AM across
the northern half of the area.

Another cold night is expected tonight with temperatures dropping
into the upper teens to mid 20s.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A prolonged period of cold temperatures will be in place for much of
the week. While conditions will remain dry, temperatures will drop
into the lower teens to lower 20s each morning, resulting in a hard
freeze through Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

Nearby

Wind Chill Advisories in Alabama, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.